Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 14, 2008, 1:41 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 1:41 PM EDT (17:41 UTC)
- Expired
- Jun 14, 2008, 5:54 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 141741
FFWRNK
NCC005-009-189-142345-
/O.NEW.KRNK.FF.W.0023.080614T1741Z-080614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 745 PM EDT.
* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM TWIN
OAKS TO FOSCOE...OR ALONG A LINE EXTENDING FROM SPARTA TO BEECH
MOUNTAIN...MOVING EAST AT 7 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAGONER...OTHELLO...SANDS...FLEETWOOD...BOONE...MOSES CONE MEMORIAL
PARK...RUTHERWOOD...LAUREL SPGS...BLOWING ROCK...GLENDALE
SPRINGS...IDLEWILD...WHITEHEAD...ENNICE...AHO...DEEP GAP...GLADE
VALLEY...CASCADE FALLS AND BARRETT
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3634 8180 3634 8172 3636 8175 3640 8175
3658 8161 3656 8092 3643 8098 3641 8125
3636 8131 3635 8136 3632 8136 3623 8147
3611 8154 3613 8175 3622 8190
TIME...MOT...LOC 1741Z 267DEG 6KT 3654 8116 3618 8180
$$
JJ2 follow-up statements
000
WGUS71 KRNK 141930
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SAT JUN 14 2008
NCC005-009-189-142345-
/O.CON.KRNK.FF.W.0023.000000T0000Z-080614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-ALLEGHANY NC-ASHE NC-
328 PM EDT SAT JUN 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
ASHE...ALLEGHANY AND WATAUGA COUNTIES...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
HEAVY RAIN HAD MOVED OUT OF THE WARNED AREA. MANY LOCATIONS ACROSS
THE AREA RECEIVED AROUND 2 INCHES OF RAIN IN AROUND AN HOUR. NO
REPORTS OF FLOODING HAVE BEEN RECEIVED...BUT CREEKS AND SMALL
STREAMS ACROSS THE AREA ARE LIKELY AT BANKFULL IF NOT OUT OF THEIR
BANKS. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN ARE APPROACHING THE
AREA FROM THE WEST AND THESE MAY AGGRAVATE FLOOD CONDITIONS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3634 8180 3634 8172 3636 8175 3640 8175
3658 8161 3656 8092 3643 8098 3641 8125
3636 8131 3635 8136 3632 8136 3623 8147
3611 8154 3613 8175 3622 8190
TIME...MOT...LOC 1928Z 267DEG 6KT 3655 8094 3619 8158
$$
JJ000
WGUS71 KRNK 142154
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT SAT JUN 14 2008
NCC005-009-189-142204-
/O.CAN.KRNK.FF.W.0023.000000T0000Z-080614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-ALLEGHANY NC-ASHE NC-
554 PM EDT SAT JUN 14 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ASHE...ALLEGHANY
AND WATAUGA COUNTIES...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3634 8180 3634 8172 3636 8175 3640 8175
3658 8161 3656 8092 3643 8098 3641 8125
3636 8131 3635 8136 3632 8136 3623 8147
3611 8154 3613 8175 3622 8190
TIME...MOT...LOC 2154Z 267DEG 6KT 3656 8064 3620 8128
$$
PEMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:03 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 14, 1:03 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 103 PM EDT SAT JUN 14 2008 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NW TODAY AND DRIFT ACROSS THE AREA TONIGHT INTO EARLY SUNDAY. THIS SHOULD RESULT IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS BEFORE SOMEWHAT DRIER AIR WORKS INTO THE REGION ON SUNDAY. WEAK HIGH PRESSURE WILL BUILD IN ON MONDAY AHEAD OF ANOTHER COLD FRONT SET TO SLIDE SE ACROSS THE MID ATLANTIC REGION BY TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... OLD AREA OF PRE-FRONTAL CONVECTION STALLED ACROSS THE WESTERN SLOPES OF THE APPLNS EARLY THIS MORNING...AND THE WEAK SFC FNT HAS JUST ABOUT CAUGHT UP WITH IT. AREA RADARS AND VISIBLE SATELLITE ARE INDICATING THAT THE CONVECTION ACROSS ERN KY IS ALREADY BEGINNING TO INCREASE IN STRENGTH AND COVERAGE. IN ADDITION...WATER VAPOR SHOWS A DISTINCT SHORT WAVE NEAR CINCINNATI TRACKING NORTHEAST OVER THE RIDGE. LINEAR MOTION BRINGS THE SHORT WAVE ACROSS THE CENTRAL APPLNS AND INTO ERN PA BY LATE AFTERNOON. THIS FEATURE SHOULD FIRE UP AN ORGANIZED AREA OF CONVECTION AHEAD OF THE WEAK SFC FNT...AND ALSO GIVE THE SFC FNT A GOOD EASTWARD PUSH- ESPECIALLY ACROSS THE CENTRAL APPLNS. WITH NEARLY CLEAR SKIES AT THE MOMENT AND PLENTY OF HEATING...MODIFIED 12Z RNK SOUNDINGS EASILY GIVES SW VA A CAPE OF 2000 TO 2500 J/KG...BUT WITH FAIRLY WEAK MID LEVEL LAPSE RATES WEAK SHEAR. MODIFIED GSO SOUNDINGS HAS EVEN BETTER CAPE OF EASILY AROUND 3000 J/KG...BUT EVEN WEAKER MID LEVEL LAPSE RATES AND WIND FIELDS. I LIKE THE 12Z NAM DEPICTION OF A LINE OF TSTMS DEVELOPING AHEAD OF THE SFC FNT IN SW VA AND SRN WV...AND OTHER TSTMS DEVELOPING ALONG THE BLUE RIDGE IN NW NC....THEN MOVING BOTH AREAS EASTWARD AND INTO THE PIEDMONT THIS EVENING. I SEE NO REASON NOT TO RAISE THE POPS TO LIKELY FOR AT LEAST ALL OF THE MTNS AND FOOTHILLS...AND TO A HIGHER CHC IN THE PIEDMONT TOWARD EVENING. AS FOR HIGH TEMPS...I HAVE ADJUSTED THEM UPWARD A FEW DEGREES IN SPOTS...AS MOST LOCATIONS ARE RUNNING AHEAD OF THE FCST. HOWEVER CLOUDS WILL INCREASE QUICKLY IN THE AFTERNOON AND CUT OFF HEATING SO I DID NOT GO UP MUCH. FINALLY...I WILL PROBABLY ADD SOME HEAVY RAIN AND GUSTY WINDS WORDING TO THE TSTMS SINCE WE WILL HAVE SUCH HIGH CAPES...PWATS WILL BE ABOVE NORMAL...WARM CLOUD DEPTH 6500 TO 8000 FT AND A POTENTIAL FOR TRAINING STORMS AS THE SFC FNT MOVES SLOWLY EAST. CONVECTION SHOULD LINGER OVER THE EAST THIS EVENING BUT PUSH SE A BIT QUICKER OVERNIGHT ESPCLY IF DRIVEN BY A MORE ORGANIZED TSRA BAND PER THE NAM. HOWEVER SINCE THE 5H TROF/SUPPORT IS WEAK AND UPPER RIDGE HANGING TOUGH WILL STAY SLOWER WITH DRYING AND KEEP LOW POPS SE THRU LATE TONIGHT. SHOULD SEE SOME CLEARING CENTRAL/WEST TOWARD MORNING AS FLOW TURNS LIGHT NW SO WILL DECREASE CLOUDS ALL EXCEPT THE PIEDMONT AND FAR NW TOWARD MORNING. NEED TO TRIM HIGH TEMPS BACK A FEW DEGREES SE WVA TODAY GIVEN POTENTIAL FOR MORE CLOUDS/SHRA EARLY WHILE KEEPING 80S ELSW OVER THE WEST...AND 90-95 EAST PER AXIS OF WARMER THICKNESS PIEDMONT. MOS LOOKS TOO COOL OVERNIGHT UNDER WEAK DRY ADVECTION AND CLOUDS SO STAYING A CAT ABOVE WITH LOWS MOST SPOTS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... PASSING WEAK UPPER TROF SHOULD GIVE THE FRONT A BOOST TOWARD THE COAST SUNDAY TAKING ANY LINGERING SHRA TO THE SE SUNDAY MORNING. HOWEVER POST FRONTAL SURFACE RIDGE REMAINS QUITE WEAK AND MOISTURE MAY BE TOUGH TO SCOUR SE WHERE COULD BE ENOUGH CAPE FOR AN AFTERNOON SHRA SO LEAVING LOW POPS SOUTH/SE. OTRW BECOMING MOSTLY SUNNY ELSW UNDER WEAK SUBSIDENCE AND NW FLOW. SOMEWHAT COOLER SUNDAY NIGHT UNDER WEAK HIGH PRESSURE AND MAINLY CLEAR SKIES. UPPER PATTERN CHANGE BACK TO EASTERN TROFFINESS WILL BEGIN TO TAKE SHAPE MONDAY PRECEDED BY A STRONGER COLD FRONT THAT WILL QUICKLY PRESS SE THROUGH THE OHIO RIVER VALLEY BY AFTERNOON. BETTER DYNAMICS AND WIND FIELDS MAY SUPPORT A MORE ORGANIZED FAST MOVING AXIS OF CONVECTION ESPCLY GIVEN AFTERNOON TIMING. HOWEVER RH A LITTLE MORE LIMITED WITH THIS SYSTEM SO THINK BEST CHANCES FOR CONVECTION WILL BE IN SE WV...WITH AREAL COVERAGE DIMINISHING UPON MOVING EAST. SOUTHWEST FLOW AND 850 TEMPERATURES INCREASE TO HAVE SURFACE TEMPERATURES ABOUT 10-15F ABOVE NORMAL. && .LONG TERM /TUESDAY THROUGH FRIDAY/... REST OF THE WEEK LOOKS TO BE DOMINATED BY NW FLOW AROUND A CHILLY MID ATLANTIC 5H TROF PRODUCING A NOTED EXTREME IN TEMPS FROM RECORD HIGHS SEEN A FEW DAYS BACK. THERE STILL WILL BE ISOLATED TO SCATTERED CONVECTION POSSIBILITIES ACROSS THE MOUNTAINS AS SHORT WAVES TRACK OVER THE OHIO VALLEY AND INTO THE WESTERN SLOPES OF THE APPALACHIANS BUT TIMING/LOCATION QUITE IFFY AT THIS POINT. OTRW HIGHS RANGING FROM THE UPPER 60S TO MID 70S WEST AND MAINLY 70S TO LOW 80S EAST. LOWS IN THE 50S MOST SPOTS WITH SOME 40S POSSIBLE IN THE VALLEYS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NUMEROUS SHOWERS/SCT TSTMS AHEAD OF AN APPROACHING COLD FRONT WILL BE AFFECTING THE AREA INTO EARLY EVENING. HAVE TRIED TO TIME EACH TAF SITE FOR THE PERIOD WHEN THEY ARE MOST LIKELY TO SEE A TSTM WITH A TEMPO GROUP. SHOULD BE MODERATE TO HEAVY RAIN...AND MAY BRING IFR CONDITIONS...BUT HAVE MOSTLY STAYED MVFR/BORDERLINE IFR WITH VSBYS. MOST OF THE CONVECTION SHOULD BE EAST OF LYH DANVILLE BY 00Z. WEAK FLOW BEHIND THIS FRONT MEANS THAT WE WILL LIKELY SEE FOG DEVELOPING IF WE HAVE AT LEAST PARTIAL CLEARING. IS A GOOD PATTERN FOR LIFR CONDITIONS AT BOTH BLF AND LWB...SO I HAVE BROUGHT THEM BOTH DOWN LATE TONIGHT. LYH AND DANVILLE MAY ALSO SEE LIFR CONDITIONS. I EXPECT ALL SITES TO IMPROVE TO VFR IN THE 13 TO 15Z TIME FRAME WITH DRIER AIR MOVING IN ON A NWRLY FLOW. HIGH PRESSURE WILL PROVIDE VFR CONDITIONS INTO MONDAY...WITH THE EXCEPTION OF THE POSSIBILITY OF A PERIOD OF FOG LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. ANOTHER WEAK COLD FRONT ARRIVES WITH POSSIBLY OF MORE SHOWERS OR STORMS LATE MONDAY. VFR CONDITIONS EXPECTED TUESDAY AND WEDNESDAY WITH A NORTHWEST FLOW INTO THE REGION. EXCEPTION MAY BE BLF AND LW...WHERE PASSING SHOWERS COULD BRING BRIEF PERIODS OF MVFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH/JJ SHORT TERM...JH/RCS LONG TERM...JH/RCS AVIATION...JH/JJ
Hazardous weather outlook, Jun 14, 6:44 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 644 AM EDT SAT JUN 14 2008 NCZ001-002-018-VAZ007-009>020-WVZ042>045-151045- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 644 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD AFFECT THE AREA LATE MONDAY INTO MONDAY NIGHT AHEAD OF A MUCH STRONGER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-151045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 644 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 36 min |
| Jun 14, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 57 min |
| Jun 14, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 59 min |
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.